Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Burlington, VT

July 18, 1997Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 1997, 2:01 AM EDT for Washington County, Vermont. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1997, 2:01 AM EDT (06:01 UTC)
Expired
Jul 18, 1997, 3:00 AM EDT
In force
59 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Washington County, VT

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:20 AM EDTThunderstorm WindWaitsfield, VTNumerous large trees uprooted or snapped.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 180606 RRA
SVRBTV
VTC023-180700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
201 AM EDT FRI JUL 18 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL VERMONT
 
   ...WASHINGTON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
APPROACHING WASHINGTON COUNTY. THIS STORM WILL REACH ALONG A LINE FROM
WATURBURY TO WAITSFIELD BY 220 AM...THEN REACHING THE MONTPELIER AREA BY
235 AM.
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
BASIL/SCHIESSER
 a

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:24 PM EDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 17, 8:24 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT THU JUL 17 1997

SEVERE TSTM WATCH IN EFFECT FOR FA UNTIL 10 PM.

CRNTLY (00Z)...A LINE OF SEVERE TSTMS WAS PASSING THRU
WASHINGTON/ERN CHITTENDEN AND ADDISON CTYS WITH SOME PRECEDING
CELLS IN ADDISON CTY.  IMMEDIATELY THEREAFTER...CLRG SKIES ON THE
HORIZON.  THEREFORE...WUD SUSPECT NY PTNS OF WATCH TO BE
DISCONTINUED WITHIN THE HOUR.  IN VT...TSTMS WL LKLY NOT EXIT ERN VT
BTWN 9-10 PM.

MOST TSTM ACTVTY FAST MOVING WITH NO CRNT EVIDENCE OF TRAINING AND
ON OUTSKIRTS OF AREA IMPACTED BY ERLR FLOODING THIS WEEK.  NO
EVIDENCE OF ANY RENEWED FLOODING...BUT WL KEEP AN EYE FOR THIS
SENSITIVE AREA AS A QUICK INCH OR MORE POSSIBLE.

THIS LINE SHLD BE THE LAST HURRAH FOR AWHILE UNTIL MORE ACTVTY ASSOC
WITH COLD FRNT IN ONTARIO APPROACHES FA AFT MIDNIGHT.

CRNT FCST HAS WORDING OF SHOWERS/TSTMS UNTIL MIDNIGHT BUT BASED ON
ACTVTY IN ONTARIO...WUD THINK MORE SHOWERnS BFR DAYBREAK AND SHLD
LEAVE IN FCST.

ALY...MAY HAVE MORE INPUT CLOSER TO ISSUANCE TIME AFT SVR WX THREAT
EXITS.

KCXX HAS BEEN UP LESS THAN AN HOUR SO NO PCPN PRODUCTS ATTM.

SLW

In the hours before

Special weather statement, Jul 17, 9:56 PM EDT, 4 hours 5 minutes before
NYZ026>031-034-035-VTZ001>012-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
956 PM EDT THU JUL 17 1997

...THE SEVERE THUNDERSTORM WATCH FOR VERMONT AND NORTHERN NEW YORK
HAS BEEN CANCELLED...

THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF VERMONT AS OF 950 PM.
THERE IS NO ADDITIONAL THREAT OF SEVERE WEATHER ACCROSS NORTHERN
NEW YORK AND VERMONT SO THE WATCH HAS BEEN CANCELLED.
Special weather statement, Jul 17, 9:59 PM EDT, 4 hours 2 minutes before
NYZ026>031-034-035-VTZ001>012-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
956 PM EDT THU JUL 17 1997

...THE SEVERE THUNDERSTORM WATCH FOR VERMONT AND NORTHERN NEW YORK
HAS BEEN CANCELLED...

THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF VERMONT AS OF 950 PM.
THERE IS NO ADDITIONAL THREAT OF SEVERE WEATHER ACCROSS NORTHERN
NEW YORK AND VERMONT SO THE WATCH HAS BEEN CANCELLED.
Local storm report, Jul 17, 11:17 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1117 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0515 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0515 PM    MADRID                    NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.

0637 PM    SOUTH COLTON              NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0730 PM    BRISTOL                   VT   WIND DAMAGE
07/17/97   ADDISON                        TREES AND POWER LINES DOWN

0815 PM    SHELBURNE                 VT   WIND DAMAGE
07/17/97   CHITTENDEN                     TREE LIMBS AND POWER LINES
                                          DOWN REPORTED BY LOCAL
                                          POLICE

0820 PM    NORTHFIELD                VT   WIND DAMAGE
07/17/97   WASHINGTON                     TREES DOWN ON ROUTE 12

0830 PM    BRADFORD                  VT   WIND DAMAGE
07/17/97   ORANGE                         LARGE TREES DOWN
Local storm report, Jul 17, 11:20 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1117 PM EDT THU JUL 17 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MASSENA ARPT              NY   58 MPH TSTM GUST
07/17/97   ST LAWRENCE                    WIND REPORTED AT RICHARDS
                                          FIELD AIRPORT

0515 PM    MADRID                    NY   WIND DAMAGE
07/17/97   ST LAWRENCE                    LARGE TREES DOWNED BY
                                          WIND.

0515 PM    MADRID                    NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0535 PM    MILTON                    VT   WIND DAMAGE
07/17/97   CHITTENDEN                     LARGE TREES DOWN ON HOUSES
                                          AND PORCH ROOF BLOWN OFF.
                                          POWER LINES DOWN.

0610 PM    WINDSOR                   VT   60 MPH TSTM GUST
07/17/97   WINDSOR                        LARGE TREES DOWN.  WIND
                                          ESTIMATED 50-70 MPH BY
                                          POLICE.

0637 PM    SOUTH COLTON              NY   .75 INCH HAIL
07/17/97   ST LAWRENCE

0730 PM    BRISTOL                   VT   WIND DAMAGE
07/17/97   ADDISON                        TREES AND POWER LINES DOWN

0815 PM    SHELBURNE                 VT   WIND DAMAGE
07/17/97   CHITTENDEN                     TREE LIMBS AND POWER LINES
                                          DOWN REPORTED BY LOCAL
                                          POLICE

0820 PM    NORTHFIELD                VT   WIND DAMAGE
07/17/97   WASHINGTON                     TREES DOWN ON ROUTE 12

0830 PM    BRADFORD                  VT   WIND DAMAGE
07/17/97   ORANGE         B                LARGE TREES DOWN

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:43 PM EDTSevere Thunderstorm WarningBTVOrange, Washington62 min
Jul 18, 1:36 AM EDTSevere Thunderstorm WarningBTVAddison, Chittenden54 min
Jul 18, 2:35 AM EDTSevere Thunderstorm WarningBTVOrange55 min
Jul 18, 4:40 PM EDTSevere Thunderstorm WarningBTVOrange20 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.